Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 84, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2003, 2:09 PM CDT for Jasper County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 2:09 PM CDT (19:09 UTC)
- Expired
- May 14, 2003, 3:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
025 WUUS53 KDMX 141909 SVRDMX IAC099-142000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JASPER COUNTY IN CENTRAL IOWA * UNTIL 300 PM CDT * AT 207 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MINGO...OR ABOUT 21 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BAXTER AROUND 215 PM... 5 MILES NORTH OF LAMBS GROVE AROUND 225 PM... NEAR KELLOGG AROUND 235 PM AND NEAR OAKLAND ACRES AROUND 240 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4185 9337 4162 9335 4162 9277 4185 9278 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:07 AM CDT, 11 hours 2 minutes earlier.
Area forecast discussion, May 14, 3:07 AM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT WED MAY 14 2003 FORECAST WL FOCUS ON PCPN CHANCES THRU NEXT 24 HOURS AS UPPER LOW DROPS INTO IA. CURRENTLY...UPPER LOW NEAR ND/SD BORDER WITH AN ARCHING BAND OF PCPN ACROSS THE MIDWEST. THIS BAND HAS PROGRESSED EAST OF THE CWA IN THE PAST HOUR WITH PARTIAL CLEARING FARTHER WEST IN AN AREA OF SUBSIDENCE AND DRYING. MODELS INDICATE THAT THE UPPER LOW WL GRADUALLY MOVE SOUTHEAST THROUGH THE DAY WITH INCREASING LAPSE RATES ACRS THE STATE. THIS WL ALSO BE AIDED EARLY ON WITH SOME SUNSHINE HELPING TO WARM THE BOUNDARY LAYER. SHWALTR AND LI/S BOTH DIVE BELOW ZERO BY MIDDAY WITH CAPES FROM 500 TO 1500 ACRS MUCH OF THE CWA. SHOULD SEE SHRA/TSRA DEVELOP AROUND MIDDAY AND SPREAD ESE THROUGH THE CWA. WITH COLD POOL APPROACHING AND THE LOWERING OF WBZ...THE THREAT FOR HAIL WL BE INCREASING AND WL HIT HARD IN HWO AND MAY MENTION IN ZONES. COULD SEE SOME FUNNELS AS WELL IN RAPIDLY DEVELOPING CU THIS AFTERNOON... HOWEVER HIGH LCL/LFCS SHOULD KEEP MUCH FROM NEARING THE GROUND. AS HEATING DIMINISHES THIS EVENING...TSRA WL WEAKEN INTO SHRA BEFORE ENDING DURING THE OVERNIGHT. BOUNDARY LAYER SHEAR AXIS REMAINS THROUGH THE CWA INTO THURSDAY WITH MOIST CONDITIONS PREVAILING TO THE EAST OF THIS FEATURE AND WL BE MORE PESSIMISTIC WITH CLEARING DURING THE DAY. REMAINDER OF THE FORECAST IS PROBLEMATIC WITH SYSTEM GRAZING THE SOUTH ON FRIDAY INTO EARLY SATURDAY. WL CONTINUE WITH DRY FORECAST AS WEAK RIDGING ACRS THE STATE TO KEEP PCPN OUT OF MOST OF THE CWA...HOWEVER A SHRA MAY PASS THROUGH THE FAR SOUTH. MODELS ALL OVER THE PLACE ON TIMING OF SUBSEQUENT SYSTEM RANGING FROM FAST CANADIAN TO POKEY GFS. AM GENERALLY AGAINST CHANGING A WHOLE LOT WITH LARGE DISPARITY BETWEEN MODELS UNTIL SOMETHING A LITTLE MORE CONSISTENT DEVELOPS. .DSM...NONE COGIL
Hazardous weather outlook, May 14, 12:53 PM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-16000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1253 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM OVER THE DAKOTAS DRIFTING SOUTHEAST...COMBINED WITH DAYTIME HEATING WILL INSTIGATE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE LIKELY FROM WEST CENTRAL AND NORTH CENTRAL IOWA...THEN SPREADING SOUTHEAST INTO THE EVENING. THE MAIN THREAT WILL BE HAIL AND ISOLATED STRONG WIND GUSTS. IN ADDITION...A FEW SHORT-LIVED FUNNEL CLOUDS MAY BE OBSERVED UNDERNEATH DEVELOPING CUMULUS CLOUDS. THE STORMS WILL WEAKEN THROUGH THE EVENING AS DAYTIME HEATING SUBSIDES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST FOR NEXT TUESDAY AS A FRONTAL SYSTEM APPROACHES IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA THIS AFTERNOON. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 25 min |
| May 13, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene | 59 min |
| May 13, 7:42 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 63 min |
| May 13, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 45 min |
| May 13, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 27 min |
| May 13, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| May 14, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| May 14, 2:06 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 24 min |
| May 14, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 52 min |
| May 14, 2:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 62 min |
| May 14, 2:24 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| May 14, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| May 14, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 53 min |
| May 14, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 52 min |
| May 14, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 36 min |
| May 14, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 41 min |
| May 14, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 15 min |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 36 min |
| May 14, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 34 min |
| May 14, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 37 min |
| May 14, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 30 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.